Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 31, 2009, 12:16 PM MST for Dundy County, Hitchcock County, Nebraska; 4 counties in Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 12:16 PM MST (19:16 UTC)
- Expired
- Jan 31, 2009, 5:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4041 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 311916 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1216 PM MST SAT JAN 31 2009 COZ252-253-KSZ001-002-013-014-NEZ079-080-010000- /O.NEW.KGLD.FW.W.0003.090131T1916Z-090201T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 1216 PM MST SAT JAN 31 2009 /116 PM CST SAT JAN 31 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. SOUTHWEST WINDS OF UP TO 20 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF LESS THAN 10% TO CREATE DANGEROUS FIRE WEATHER CONDITIONS THROUGH LATE THIS AFTERNOON. THE AREA HAS RECEIVED LITTLE RAIN OR SNOW IN THE PAST SEVERAL WEEKS...SO FUELS ARE VERY DRY AND WILL BURN QUICKLY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KGLD 311923 CCA RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1216 PM MST SAT JAN 31 2009 COZ252-253-KSZ001-002-013-014-NEZ079-080-010000- /O.NEW.KGLD.FW.W.0003.090131T1916Z-090201T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 1216 PM MST SAT JAN 31 2009 /116 PM CST SAT JAN 31 2009/ ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. NORTHWEST WINDS OF UP TO 20 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF LESS THAN 10% TO CREATE DANGEROUS FIRE WEATHER CONDITIONS THROUGH LATE THIS AFTERNOON. THE AREA HAS RECEIVED LITTLE RAIN OR SNOW IN THE PAST SEVERAL WEEKS...SO FUELS ARE VERY DRY AND WILL BURN QUICKLY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KGLD 312355 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MST SAT JAN 31 2009 COZ252-253-KSZ001-002-013-014-NEZ079-080-010100- /O.EXP.KGLD.FW.W.0003.000000T0000Z-090201T0000Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY- HITCHCOCK- 455 PM MST SAT JAN 31 2009 /555 PM CST SAT JAN 31 2009/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON. ALTHOUGH RELATIVE HUMIDITIES ARE STILL LOW...WIND SPEEDS HAVE DECREASED. CONSEQUENTLY THE THREAT FOR CRITICAL FIRE BEHAVIOR HAS DECREASED. THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 31, 10:58 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 31, 10:58 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MST SAT JAN 31 2009 .DISCUSSION... 200 AM MST SAT JAN 31 2009 VERY WARM TEMPERATURES TODAY (NEAR 60 NORTHWEST TO NEAR 70 EAST/SOUTHEAST) AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA SHORTLY AFTER TIME OF MAX HEATING TODAY. TEMPERATURES DROP BACK CLOSER TO NORMAL ON SUNDAY WITH MID 30S NORTHWEST TO LOW/MID 40S EAST/SOUTHEAST AS HIGH PRESSURE AND NORTHEAST WINDS OF 10 TO 15 MPH MOVE IN. ON MONDAY FORECAST AREA UNDER FAST NORTHWEST FLOW ALOFT WITH MID AND HIGH LEVEL CLOUDS MOVING THROUGH FROM TIME TO TIME. LIGHT SOUTH TO SOUTHWEST WINDS EXPECTED ACROSS THE WESTERN 2/3 OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH. 850 TEMPERATURES WARM ABOUT 5-7F ACROSS THE AREA SUPPORTING TEMPERATURES IN THE LOW TO MID 40S EAST...UPPER 40S WEST. AS FAR AS PRECIPITATION CHANCES...THERE IS AN AREA OF 850-500 MOISTURE THAT MOVES THROUGH THE AREA DURING THE DAY SUNDAY WITH SOME VERY WEAK JET SUPPORT AND OK MID LEVEL LAPSE RATES. CANT RULE OUT SOME FLURRIES OR SOME LIGHT SNOW SHOWERS SO WILL MAINTAIN PREVIOUS FORECAST POPS/WX FOR THE MOST PART. OTHERWISE...DRY THROUGH MONDAY NIGHT. LOOKING FURTHER AHEAD...NUDGED TUESDAYS TEMPS DOWN A DEGREE OR SO AS A COMPROMISE BETWEEN ECMWF/GFS 850 TEMPS RANGING FROM AROUND 0C EAST TO 7-8C ACROSS THE FAR WEST. ON WEDNESDAY SHORTWAVE RIDGING INFLUENCING THE AREA WITH UPPER LOW OFF THE CALIFORNIA COAST AND ANOTHER UPPER TROUGH LIFTING NORTHEAST ACROSS THE MID ATLANTIC STATES. ECMWF/GFS 850 TEMPS RUNNING AROUND 10C EAST TO 13-14C WEST...SUPPORTING HIGH TEMPS IN THE 60 TO 65 RANGE...SIMILAR TO PREVIOUS FORECAST. VERY SIMILAR CONDITIONS EXPECTED ON THURSDAY AS UPPER RIDGE HOLDS OVER THE AREA DURING THE DAY BEFORE MOVING EAST AS WEST COAST UPPER LOW AND TROUGH START TO SPREAD EAST. FRIDAY STILL LOOKING LIKE THE WARMEST DAY OF THE UPCOMING WEEK AS 850 TEMPS CLIMB A FEW MORE DEGREES INTO THE 12-15C RANGE WITH HIGH TEMPS IN THE LOW TO MID 60S. 07 && .AVIATION... 1058 AM MST SAT JAN 31 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. CLEAR SKIES WILL BEGIN TO PARTIALLY FILL IN WITH HIGH LEVEL CLOUDS BY ABOUT 00Z...SCT LOW LEVEL CLOUDS AND BKN MID LEVEL CLOUDS BY ABOUT 04Z OR 05Z...THEN BKN LOW LEVEL CLOUDS WITH A SLIGHT CHANCE OF FLURRIES BY 16Z OR 17Z. BY 22Z OR 23Z...THE COLD FRONT WILL ARRIVE...BRINING WINDS FROM THE NORTH AT ABOUT 15 KTS. BY ABOUT 05Z...WINDS WILL DIMINISH TO 5 TO 10 KTS AND SHIFT SLIGHTLY TO THE NORTHWEST...THEN RETURN TO NORTH AT 10 TO 15 KTS BY ABOUT 16Z OR 17Z. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jan 31, 2:30 AM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 230 AM MST SAT JAN 31 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 230 AM MST SAT JAN 31 2009 /330 AM CST SAT JAN 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Nebraska, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.